Nervous, CD4 Drop
May 29, 2003
Dr. Cohen, I am concerned after reading your response to "Rapid CD4 Drop" on May 5th.
I have been involved in an HIV research study since my seroconversion almost 4 years ago. I began meds during seroconversion and went to undetectable V/L in about 12 weeks. My CD4 count was high, 1300 or so. A year later, the research doctor asked if I wanted to participate in a drug interuption study. I jumped at the opportunity. I remained undetectable for 8 weeks, although my CD4 count began dropping immediately, about 100 per week. At the end of 10 weeks, my V/L was 2700 and my CD4 was 540. After restarting meds, my V/L once again returned to undetectable in about 8 weeks and my CD4 count climbed back up to 1000+. I repeated the interuption after about 10 weeks back on meds. A longer interuption. This time my V/L began climbing in 2 weeks, but my CD4 count dropped much more slowly. At the end of 20 weeks, my V/L had climbed to 80,0000 and my CD4 count was 700. Went back on meds and within 9 weeks my V/L was back to undetectable and my CD4 count 1000+ again.
I am once again off meds and have been for 7 months. During this period I have watched my V/L climb to 30,000 in 6 months and my CD4 count drop from 1000+ to 536.
The research doctor told me that that kind of flucuation in the CD4 is not unusual at all and should be of no concern to me. Yet, you told "Rapid CD4 Drop" that you found his CD4 drop of 100 per year as "a bit faster than average". Mine was three times that speed.
I'm confused about the conflicting information circulating.
What is your take on this? I'm wondering if I should go back on meds before my CD4 drops any further.
Thans for taking the time, Dr. Cohen.
Response from Dr. Cohen
Thanks for the opportunity to clarify.
When people who have viral suppression stop meds - it is fairly common to have an initial drop of some sizeable number of cells - and then drop at a slower rate. The drop in the first 8 or so weeks is different from what is usually seen after that point - but drops of a few hundred cells in the first few months is not unusual. It is not clear entirely what causes that initial fall - but one possible understanding is that at least some of these cells are not being destroyed but are being lost to what is called "trafficing". No, they're not selling cocaine... The understanding is that when someone stops meds - there is a burst of virus replication in the lymph nodes. This leads to stimulation of the immune system - and a response which may include the movement of cells that are supposed to respond to HIV doing exactly that - moving out of the blood and going into the nodes. And so while it appears that these cells are lost - they are possibly just moving from the blood (where we measure them) to the nodes, where we don't. For example - I've seen one person go from a CD4 count of 450 and stop meds - one month later - he had a CD4 count of about 50 - and then once back on meds a month later he was back to about 400. This is much more typical of changes in where the cells are - rather than profound destruction and regrowth...
So - I cannot tell from what you've sent if this explains what you are seeing - but there may be some large fluctuations in the "good" range that are not clinically worrisome.
Does that help?
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.